Alert archive / West Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 76, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 9, 2004, 12:40 AM EDT for Washington County, Maryland; Berkeley County, Morgan County, West Virginia. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2004, 12:40 AM EDT (04:40 UTC)
- Expired
- Sep 9, 2004, 2:30 AM EDT
- In force
- 110 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Washington County, MD, Berkeley County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 622 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 090442
FFWLWX
MDC043-WVC003-065-090630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1240 AM EDT THU SEP 9 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND
BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA
MORGAN COUNTY IN THE PANHANDLE OF WEST VIRGINIA
* UNTIL 230 AM EDT
* AT 1229 AM EDT...RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER
THE WARNED AREA. RADAR INDICATES THAT 3 TO 6 INCHES OF RAIN HAS
ALREADY FALLEN OVER BERKELEY COUNTY...MORGAN COUNTY AND THE
WESTERN PORTION OF WASHINGTON COUNTY. ANOTHER 1 TO 3 INCHES WILL
BE POSSIBLE THROUGH 230 AM EDT.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY
RAIN INCLUDE FOREST PARK...GREAT CACAPON...BERKELEY SPRINGS
AND HANCOCK.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
LAT...LON 3953 7838 3938 7808 3955 7791 3950 7769
3972 7761 3971 7824 3960 7836
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:26 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Sep 8, 8:26 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
826 PM EDT WED SEP 8 2004
EVENING UPDATE...RADAR MOSAIC SHOWS HEAVY SHOWERS AND TSRA OVR THE
ERN WV PANHANDLE/WRN MD AND NRN VA. DRY SLOT IS PUNCHING INTO THE
SRN AND CNTRL SHENANDOAH VALLEY ATTM AS SEEN ON IR AND RADAR
IMAGERY. THREAT FOR HEAVY RAINS AND FLOODING CONTINUES MAINLY FOR
THE ERN WV PANHANDLE AND WRN MD WITH ONGOING ACTIVITY THERE RIGHT
NOW. 18Z GFS SUGGESTS AREA OF ENHANCED MOISTURE AND LIFT (H7-H5)
SHIFTING NORTH OF THE MASON DIXON LINE AFTER 06Z THU. THIS LOOKS
REASONABLE BASED ON IR AND RADAR IMAGERY WITH DRY SLOT ALREADY INTO
AUGUSTA COUNTY VA. SO EXPECTING RAIN TAPER OFF TO SCT LIGHT SHRAS
AFTER MIDNIGHT. CONSENSUS HERE IN THE OFFICE WAS TO LEAVE CURR FLOOD
WATCH AS IS FOR NOW BUT EXPECTING HEAVY RAIN THREAT TO END AFTER
MIDNIGHT. WILL UPDATE PRODUCTS SHORTLY AFTER MIDNIGHT AFTER TOR
WATCH EXPIRATION. THINK WOULD BE ABLE TO DROP FLOOD WATCH AT THAT
TIME TOO. A RIVER FLOOD WARNING WAS ISSUED EARLIER FOR THE CITY OF
WAYNESBORO. THE SOUTH RIVER FCST TO CREST NEAR FLOOD STAGE THERE
AROUND 2AM THU. PLEASE REFER TO CURR FLOOD WARNINGS OR STATEMENTS.
ROSA
PREVIOUS AFD....
&&
.AVIATION: CLOUD BASES WILL CONTINUE TO FLUCTUATE AROUND CONVECTIVE
ACTIVITY...BUT TREND SHOULD BE FOR BASES TO LOWER AS CONVECTIVE
ACTIVITY WANES THIS EVENING. VISIBILITIES WILL FLUCTUATE NEAR
SHOWERS AND THUNDERSTORMS. WINDS MAY GUST TOMORROW AROUND 20-25KT
MIXING HIGHER WINDS TOWARDS THE SURFACE.
&&
.MARINE: WINDS WILL BECOME SOUTHERLY AND INCREASE TO SMALL CRAFT
RANGE OVERNIGHT. THIS WILL ALSO ALLOW WATER LEVELS TO INCREASE TO
ABOUT 1-2 FEET ABOUT NORMAL (LEVELS ARE ABOUT 0.5 FEET ABOVE NORMAL
CURRENTLY). WINDS AND WAVES HIGHER NEAR THUNDERSTORMS.
&&
.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
REMAINS OF TROPICAL DEPRESSION FRANCES WILL BE NORTH OF THE REGION
AND MOVING AWAY. A FEW CONVECTIVE SHOWERS MAY LINGER INTO THE EARLY
EVENING IF WE BREAK OUT WI SOME SUNSHINE DURING THE AFTERNOON AND
DESTABILIZE LOWER ATMOSPHERE. BUT WILL ONLY GO 30 POPS EARLY...WI
DECREASING POPS QUICKLY AFTER SUNSET.
THEN WEAK SFC HIGH PRESSURE BUILDS IN FROM THE WEST FRIDAY AND
SATURDAY BRINGING PARTLY CLOUDY SKIES AND NEAR SEASONAL TEMPS. A
WEAK TROUGH IS PROGGED TO MOVE THROUGH THE REGION SUNDAY. WEAK COLD
FRONT IS ASSOCIATED WITH THIS TROUGH AND SO WILL KEEP A SLT CHC OF
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. HIGH PRESSURE FROM
CENTRAL CANADA WI BUILD IN MONDAY AND TUESDAY FOR DRY WEATHER AND
HIGHS SLIGHTLY BELOW NORMAL.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THURSDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH THURSDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH THROUGH THURSDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH THURSDAY FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT FOR THE TIDAL POTOMAC AND CHESAPEAKE BAY.
&&
SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI
LONG TERM FORECASTER: NDHazardous weather outlook, Sep 8, 11:31 AM EDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1131 AM EDT WED SEP 8 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-091600- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1131 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THE REMNANTS OF FRANCES WILL MOVE NORTHEAST ALONG THE WESTERN SPINE OF THE APPALACHIANS TODAY INTO THURSDAY...AND WILL PRODUCE LOCALLY HEAVY RAINFALL. 2 TO 4 INCHES OF RAIN ARE EXPECTED THROUGH THURSDAY MORNING FROM THE FOOTHILLS WESTWARD. LOCALLY HIGHER TOTALS ARE POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS AND AT HIGHER ELEVATIONS. A FLOOD WATCH IS IN EFFECT AREA WIDE THROUGH THURSDAY. AS THE REMNANTS OF FRANCES CONTINUES TO MOVE UP THE APPALACHIANS...THE RISK FOR SHORT LIVED TORNADOES WILL INCREASE ACROSS CENTRAL MARYLAND...NORTHERN AND EAST CENTRAL VIRGINIA...AND WASHINGTON DC THIS AFTERNOON. THIS RISK INCLUDES THE ENTIRE BALTIMORE AND WASHINGTON METRO AREA. FRANCES HAS A HISTORY OF PRODUCING SHORT LIVED TORNADOES IN THE CAROLINAS YESTERDAY. TIDES ALONG THE CHESAPEAKE BAY AND ITS ESTUARIES WILL INCREASE TO 1 TO 2 FEET ABOVE NORMAL TONIGHT. THIS MAY PRODUCE WATER LEVELS NEAR BANKFULL DURING TIME OF HIGH TIDE IN LOW LYING SPOTS OF ALEXANDRIA VIRGINIA...SIMILAR TO WHAT OCCURRED MONDAY NIGHT. .DAY TWO THROUGH SEVEN... IF ANY FLOODING DEVELOPS...IT MAY LINGER INTO THURSDAY. HEAVY RAIN IS EXPECTED TO TAPER OFF THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON. ROGOWSKI
In the hours before
Special weather statement, Sep 8, 9:40 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 940 PM EDT WED SEP 8 2004 VAZ042-052-053-090230- FAIRFAX VA-LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- 940 PM EDT WED SEP 8 2004 ...THUNDERSTORM WITH HEAVY RAIN MOVING ACROSS THE WESTERN METRO AREA.. AT 940 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH HEAVY RAIN ABOUT 8 MILES SOUTHEAST OF MANASSAS...MOVING NORTH AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH HEAVY RAIN. THIS STORM WILL AFFECT CENTRAL PRINCE WILLIAM COUNTY THROUGH 10 PM AND CROSS THROUGH WESTERN FAIRFAX COUNTY AND EASTERN LOUDOUN COUNTIES BETWEEN 10 AND 10:30. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA AND SOUTHWESTERN WEST VIRGINIA. SMZ
Local storm report, Sep 8, 9:50 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD WESTERNPORT 39.49N 79.04W
09/08/2004 ALLEGANY MD TRAINED SPOTTER
GEORGES CREEK OUT OF BANKS. RT 135 CLOSED BY BUCKLING DUE
TO HIGH WATER.
&&
AWLocal storm report, Sep 8, 10:16 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD MADISON 38.38N 78.26W
09/08/2004 MADISON VA EMERGENCY MNGR
MULTIPLE ROAD CLOSURES CONTINUE
&&
AWSpecial weather statement, Sep 8, 11:24 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1124 PM EDT WED SEP 8 2004 DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ026>031-037>042-050>057- WVZ050>053-055-090500- ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- BERKELEY WV-CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-HOWARD MD- JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA-MONTGOMERY MD- MORGAN WV-NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1124 PM EDT WED SEP 8 2004 ...TORNADO WATCH NUMBER 815 HAS BEEN CANCELED... THE TORNADO WATCH THAT WAS IN EFFECT FOR PARTS OF THE AREA HAS BEEN CANCELED. THE THREAT OF SEVERE WEATHER HAS ENDED. THEREFORE...THE TORNADO WATCH HAS BEEN CANCELED. ROSA
Special weather statement, Sep 8, 11:45 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 PM EDT WED SEP 8 2004 MDZ013-016-090430- CHARLES-PRINCE GEORGES- 1145 PM EDT WED SEP 8 2004 ...A THUNDERSTORM WILL MOVE THROUGH CHARLES AND PRINCE GEORGES COUNTIES... A THUNDERSTORM WITH GUSTY WINDS AND VERY HEAVY RAIN WILL MOVE ACROSS LA PLATA...WALDORF...AND INTO SOUTHERN PRINCE GEORGES COUNTY BETWEEN 11:45 AND 12:30 AM. BE ALERT FOR HIGH STANDING WATER IN AREAS OF POOR DRAINAGE. SLOW DOWN AND KEEP AN EXTRA AMOUNT OF SPACE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. STRONG
Special weather statement, Sep 9, 12:25 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1225 AM EDT THU SEP 9 2004 MDZ010-013-014-090530- ANNE ARUNDEL-HOWARD-PRINCE GEORGES- 1225 AM EDT THU SEP 9 2004 ...A THUNDERSTORM WILL MOVE THROUGH PRINCE GEORGES TOWARDS THE COLUMBIA AREA... A THUNDERSTORM WITH GUSTY WINDS AND VERY HEAVY RAIN WILL MOVE ACROSS PRINCE GEORGES COUNTY AND NORTHEAST DC...TOWARDS COLUMBIA...LAUREL... AND CROFTON BETWEEN 12:30 AND 1:30 EARLY THIS MORNING. BE ALERT FOR HIGH STANDING WATER IN AREAS OF POOR DRAINAGE. SLOW DOWN AND KEEP AN EXTRA AMOUNT OF SPACE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. STRONG
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:46 PM EDT | Flash Flood Warning | LWX | Washington | 4 hr |
| Sep 8, 9:36 PM EDT | Flash Flood Warning | LWX | Allegany | 3 hr |
| Sep 8, 9:24 PM EDT | Flash Flood Warning | LWX | Hardy | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2004Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.